Purpose: to report a case of severe ocular hypertension occurring as a complication after a single intravitreal injection of triamcinolone acetonide for the treatment of a diabetic cystoid macular edema.
Methods: interventional case report.
Results: a 63-year-old pseudophakic diabetic woman developed a severe and relatively sudden IOP increase to 50 mm Hg one month after receiving a single 4-mg intravitreal injection of triamcinolone acetonide for a chronic progressive macular cystoid edema. Previously the patient who did not develop corticosteroid-induced glaucoma secondary to her cataract surgery was treated with topical beta-blockers for a mild chronic bilateral ocular hypertension. A deep sclerectomy had to be performed in emergency to avoid optic nerve damage and allowed to successfully control the IOP with a 5 month follow-up. Concomitantly visual acuity could be increased from 0.05 before the intravitreal injection to 0.4.
Conclusions: Although unfrequent in the literature, this observation confirms the risk of occurrence of a severe ocular hypertension after intravitreal injection of triamcinolone. A close monitoring of IOP is mandatory after intravitreal injection, especially in patients with altered trabecular function. This potentially devastating complication has to be weighed up with the benefices of intravitreal injection of triamcinolone for improving visual acuity in patients with clinically significant diabetic macular edema.